Discuss herbal therapies, vitamins and minerals, bee stings, etc. here
- Volunteer Moderator
- Posts: 5419
- Joined: Sat Nov 20, 2004 3:00 pm
Colloidal silver is widely available, but is it safe?
- Unintentional silver intoxication following self-medication: an unusual case of corticobasal degeneration.
Ann Clin Biochem. 2009 Nov;46(Pt 6):520-2.
Silver toxicity is a rare condition. The most notable feature is a grey-blue discoloration of the skin, argyria, although harmful effects on the liver and kidney may be seen in severe cases. Neurological symptoms are an unusual consequence of silver toxicity. So far no effective treatment has been described for this metal overdose. We report the case of a 75-year-old man who had a history of self-medication with colloidal silver and presented with myoclonic seizures.
- Myoclonic status epilepticus following repeated oral ingestion of colloidal silver.
Neurology. 2004 Apr 27;62(8):1408-10.
The authors report a case of a 71-year-old man who developed myoclonic status epilepticus and coma after daily ingestion of colloidal silver for 4 months resulting in high levels of silver in plasma, erythrocytes, and CSF. Despite plasmapheresis, he remained in a persistent vegetative state until his death 5.5 months later. Silver products can cause irreversible neurologic toxicity associated with poor outcome.
- Acute myeloid leukemia with complex cytogenetic abnormalities associated with long-term use of oral colloidal silver as nutritional supplement - Case report and review of literature.
J Oncol Pharm Pract. 2020 Jan;26(1):212-215
We report a case of acute myeloid leukemia with complex cytogenetic abnormalities suggestive of preexisting myelodysplastic syndrome in a patient with habitual ingestion of colloidal silver as nutritional supplement for over 10 years and the medical literature is reviewed.
- Colloidal Silver Ingestion Associated with Leukocytoclastic Vasculitis in an Adolescent Female.
Am J Case Rep. 2019 May 23;20:730-734.
BACKGROUND Leukocytoclastic vasculitis is a disease of the small vessels and is uncommon in children. In this case report, we present an adolescent case of leukocytoclastic vasculitis associated with the ingestion of colloidal silver, a naturopathic drug. This report highlights the rarity of the patient's presentation and inducing agent. CASE REPORT A 19-year-old female presented in the Emergency Department with severe rash on the face, and neck, and then continued to spread in a craniocaudal fashion during the day of presentation to involve trunk, back, upper and lower extremities. There was no recent travel, no pets and a negative family history for rheumatologic or autoimmune diseases. Her home medications included colloidal silver for "internal cleansing" for 4 weeks prior to Emergency Department presentation. Once the clinicians were aware of the continued ingestion of colloidal silver, the patient was advised to discontinue the drug. The patient was started on methylprednisolone with preliminary diagnosis of vasculitis, as well as concurrent therapy with colchicine. The rash was noted to be receding from the face within 24 hours. Over a hospital course of 5 days, the patient's rash and pruritus continued to slowly improve. CONCLUSIONS The ingestion of a naturopathic drug, colloidal silver, caused vast leukocytoclastic vasculitis in our patient warranting hospitalization due to the extent of the disease. The symptoms resolved after discontinuation of colloidal silver ingestion. Due to unknown safe ingestion concentrations and potential side effects, use of colloidal silver should be discouraged.
- Argyria resulting from chronic use of colloidal silver in a patient presenting for colonoscopy.
A A Case Rep. 2014 Sep 15;3(6):73-5.
An elderly male with a history of argyria caused by chronic ingestion of colloidal silver presented for elective colonoscopy. The patient's skin was a profound blue-gray color that caused concern among staff until his condition was identified through his medical and medication history. Colonoscopy and anesthesia proceeded without incident. The anesthetic management concerns include differentiating argyria from hypoxemia and other pathologies with similar appearance and clearly communicating the patient's history of argyria to follow-on caregivers to prevent unneeded diagnostic or interventional procedures. It is also important for caregivers to understand that the altered skin pigmentation of argyria does not interfere with pulse oximetry.
- Nanomaterials induce DNA-protein crosslink and DNA oxidation: A mechanistic study with RTG-2 fish cell line and Comet assay modifications.
Chemosphere. 2019 Jan;215:703-709.
Genotoxic effects of nanomaterials (NMs) have been controversially reported in literature, and the mode of action (MoA) via DNA oxidation is cited as the main damage caused by them. Evidence of nano-silver as a crosslinker has been previously reported by the present research team in an in vivo fish genotoxicity study. Thus, aiming to confirm the evidence about NMs as crosslinker agent, the present investigation elucidated the genotoxic potential of NMs and their genotoxic MoA through in vitro assay with RTG-2 cells line (rainbow trout gonadal) by exposure to nano-silver (PVP-coated) and nano-titanium. The types and levels of DNA damage were assessed by the Comet assay (standard alkaline, hOGG1-modified alkaline, and two crosslink-modified alkaline versions). It was demonstrated that the use of the standard alkaline Comet assay alone may inaccurately predict the genotoxicity of NMs since oxidative and crosslink DNA damages were also verified in RTG-2 cells when assessed by the modified versions of the alkaline protocol. More importantly, it was confirmed that both nano-silver and nano-titanium acted as DNA-protein crosslinkers through the Comet assay version with proteinase K. As both nano-silver and nano-titanium present a great risk to aquatic life, these findings reinforce the need of genotoxicity testing strategies that encompass the assessment of different types of DNA damage, in order to ensure an accurate prediction of the genotoxic potential of NMs.
- Time-dependent reduction of structural complexity of the buccal epithelial cell nuclei after treatment with silver nanoparticles.
J Microsc. 2013 Dec;252(3):286-94.
Recent studies have suggested that silver nanoparticles (AgNPs) may affect cell DNA structure in in vitro conditions. In this paper, we present the results indicating that AgNPs change nuclear complexity properties in isolated human epithelial buccal cells in a time-dependent manner. Epithelial buccal cells were plated in special tissue culture chamber / slides and were kept at 37°C in an RPMI 1640 cell culture medium supplemented with L-glutamine. The cells were treated with colloidal silver nanoparticles suspended in RPMI 1640 medium at the concentration 15 mg L⁻¹. Digital micrographs of the cell nuclei in a sample of 30 cells were created at five different time steps: before the treatment (controls), immediately after the treatment, as well as 15 , 30 and 60 min after the treatment with AgNPs. For each nuclear structure, values of fractal dimension, lacunarity, circularity, as well as parameters of grey level co-occurrence matrix (GLCM) texture, were determined. The results indicate time-dependent reduction of structural complexity in the cell nuclei after the contact with AgNPs. These findings further suggest that AgNPs, at concentrations present in today's over-the-counter drug products, might have significant effects on the cell genetic material.